Pennsylvania, 2021Tornado in Pennsylvania, October 16, 2021
October 16, 2021 · NWS CTP · 1 event in 1 county or zone
A tornado that touched down in Jefferson County during the morning of October 16,2021 crossed into Millstone Township in western Elk County, producing EF-1 damage in Elk County. 6 miles, and a maximum path width of 260 yards.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado that touched down in Jefferson County during the morning of October 16,2021 crossed into Millstone Township in western Elk County, producing EF-1 damage in Elk County. The tornado had estimated peak winds of 90 mph, a path length of just over 0.6 miles, and a maximum path width of 260 yards.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Oct 16, 6:33 AM EST, 35 minutes earlier.
Area forecast discussion, Oct 16, 6:33 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service State College PA
733 AM EDT Sat Oct 16 2021
.SYNOPSIS...
Gusty showers and a few thunderstorms will precede a strong
cold frontal passage across the Western Mountains of PA and on
Saturday over Central and Eastern portions of the state.
Noticeably cooler air will return to Central PA by Sunday with
temperatures trending lower/back to seasonal levels for mid
October. Fair and dry weather is expected early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
40kt 850 mb jet nosing into the Laurel Highlands this morning
while 100kt ULJ streams overhead increasing larger scale UL
diffluence and vertical motion to support sct to numerous
showers and isold thunder lifting across the N Central Mountains
into the Fingerlakes. SPC still has portions of the ridge and
valley region of PA and most of the Alleghenies under a Slight
Risk for SVR this morning with localized damaging wet microbursts
being the primary threat. The slight risk area is primarily
associated with the approach of the CFRONT across the NW Mtns
around and shortly after daybreak.
Slow moving sharp cold front will push slowly across central PA
throughout the morning and afternoon, traversing the eastern
half of the Commonwealth this afternoon while conditions will be
slowly improving across western and central sections. SPC has
MRGL to SLGT risk covering centering and eastern parts of
central PA for this highly sheared environment, with strong
wind gusts the main threat. CAMs depict a mature NCFRB crossing
the eastern third of central PA this afternoon, with convective
wind gusts likely to accompany that line.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Much cooler air overspreads the region tonight and Sunday with
the season's first lake effect rain showers expected behind the
FROPA over NW PA. Sunday (and Monday) will feature windy and
notably cooler conditions as the main upper-level trough/cold
core aloft moves across the Commonwealth. Temperatures will be
much closer to normal, in the 50s and low 60s during the daytime
and there will be much smaller diurnal variation (especially
across the northern and Western Mtns.
With warm water temperatures on Lake Erie, lake enhanced/upslope
rain showers are likely along the Allegheny front and over
northern PA Sunday. Farther south and east into the Susquehanna
Valley, it will be generally dry with the aid of downsloping.
Overnight lows Sun night will dip into the 40s.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As heights begin to build aloft and surface ridging builds
Monday-Wednesday, we should see a nice stretch of dry weather
and sunshine. Sunshine will help to moderate temperatures
Tuesday and Wednesday (highs in the 60s to low 70s). Doesn't
look cold enough at this point for frost except maybe a few
isolated spots in the northwest.
By Thursday, a low pressure center moves across Lake Erie and
Ontario. An associated cold front moves east through PA bringing
a chance of showers to most of Central PA. POPs range from low
20s Lancaster to around 50 in Bradford. Part of the reason for
not having higher POPs is uncertainty with timing. Also while
both the GFS and the EURO take the low across the Eastern Great
Lakes, the Euro starts filling it and the GFS begins rapidly
deepening the center. This leads to a wide spread of temperature
and precipitation possibilities for Friday as a secondary front
with some colder air may move in sparking some more scattered
showers.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Showers have arrived in NW and Central PA ahead of and along the
cold front. Expect conditions to gradually deteriorate from west
to east with IFR prevailing at BFD and JST and MVFR at AOO-UNV-
IPT.
As the showers move east, a line of storms will likely
develop along the cold front in eastern PA Saturday afternoon.
Very brief reductions are possible (20 to 30 minutes) at MDT and
LNS are expected as this cold front moves through. The cold
frontal passage may result in some marginal LLWs. Behind the
front, NW flow with gusts 20-30 kts will persist through the
evening with scattered lake effect rain showers and MVFR
ceilings likely at northwest airfields. Elsewhere, VFR
conditions will prevail with clear skies.
Outlook...
Sun...Low cigs NW. Isold/sct showers and gusty NW winds post
frontal passage.
Mon-Wed...VFR/no sig wx.
&&
.CLIMATE...
Friday's high of 83 degrees in Altoona ties the record high set
on Oct 15, 2017.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Lambert/DeVoir
NEAR TERM...Lambert/DeVoir
SHORT TERM...Lambert/DeVoir
LONG TERM...Watson/Colbert
AVIATION...Banghoff
CLIMATE...Steinbugl
Hazardous weather outlook, Oct 16, 5:51 AM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
651 AM EDT Sat Oct 16 2021
PAZ042-051>053-057>059-064>066-171100-
Sullivan-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
Adams-York-Lancaster-
651 AM EDT Sat Oct 16 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
There is a slight risk of thunderstorms containing damaging winds
this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ006-012-018-019-025>028-034>037-041-045-046-049-050-056-063-
171100-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Southern Clinton-Southern Lycoming-Union-Snyder-
Perry-Cumberland-
651 AM EDT Sat Oct 16 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Isolated thunderstorms may produce gusty winds this afternoon and
evening as a cold front crosses the area.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004-005-010-011-017-024-033-171100-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
651 AM EDT Sat Oct 16 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Tornado, Elk
- When
- October 16, 7:08 AM EST to 7:09 AM EST
- Where
- Elk County, 6.06 mi WSW of Hallton to 5.42 mi WSW of Hallton
- Rating
- EF1
- Path length
- 0.64 mi
- Path width
- 260 yd
- Continued into
- Jefferson, Pa (PBZ)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.352, -79.048
An EF-1 tornado was confirmed to have occurred in in Millstone Township, western Elk County during the morning of October 16, 2021. The tornado touched down in Jefferson County, PA and crossed the Clarion River into western Elk County around 8:08am. Maximum estimated wind speeds of 90 mph knocked down and uprooted several trees along River Road. One tree fell onto a cabin, and a hunter who was in a tree-stand was injured. The tornado had a maximum path width of 260 yards, and the path length in Elk County was a little over 0.6 miles.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Pennsylvania, October 16, 2021$900,000 · EF1 · 18 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, October 16, 202149 events
- Damaging Winds in Pennsylvania, October 16, 2021$43,000 · 52 kt wind · 4 events
- Damaging Winds in New York, October 16, 2021$33,000 · 55 kt wind · 9 events
- Tornadoes and Damaging Wind in Ohio, October 16, 2021EF1 · 3 events
- Damaging Winds in Vermont, October 16, 2021$20,000 · 50 kt wind · 5 events
- Damaging Winds in New York, October 16, 202160 kt wind · 10 events
- Drought in Oklahoma, October 16 to 31, 20217 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 16, 202155 kt wind · 6 events
- Damaging Winds in New York, October 16, 2021$8,000 · 50 kt wind · 5 events
- Drought in Texas, October 16 to 31, 20214 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 16, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979869.